Thursday, January 15, 2009

Jagged little pill...

Since I was a little girl I have had weirdo leg pain. Back then Mom used to console me with "It's growing pains, you'll be fine.". But even after I grew and grew and finally finished growing all the way up, the pain was still there.

Other things I have are totally weird. (read through the laundry list or just scroll to the next section!) Skin that hurts, wobbly legs and legs that dance in the middle of the night, being completely exhausted without reason, heightened sensory impulses (light, smell, hearing, and unusually sensitive to pain), sometimes my eyes blur, sometimes I can't concentrate well, sometimes I get dizzy and run into walls...which has always been a great source of entertainment! I have always been able to predict the weather like an old woman by the pain in the back of my joints. My gums swell for no reason, every once in a while I can't swallow. Sometimes my heart races, which is weird, because most of the time I have such low blood pressure that a few times doctors have been unduly concerned for my well being. Sometimes I feel out of breath just sitting. I don't react to prescriptions or OTC drugs in the normal way, so I always have to be careful when taking something I've never taken before and why I try not to ever take anything at all. Sometimes I get odd blisters in places that shouldn't have a blister (like my inner forearm?), and I get petechia from time to time for no reason. I could go on, because frankly, there are numerous other situations that I deal with on a daily basis, which I have come to think of as "normal" which really are not.

So'k.

I was once diagnosed with Fibromyalgia because of the myriad of weird oddities that I live with. (Is this a real disease or are they just pacifying me with a coolio name?) Now I see that there is a wonder drug out there for folks with Fibromyalgia. "Lyrica". After seeing the people in the ads I began to think "this may be the answer". But like the little pill that is supposed to help people with social anxiety break out of their shells but causes uncontrollable gas, diarrhea, mood swings, and sexual dysfunction, Lyrica has a few side effects also: (from their website)

In clinical trials, the most common side effects were:

  • Dizziness Check
  • Sleepiness Check
  • Dry mouth Check
  • Swelling of hands and feet Check
  • Blurry vision Check
  • Weight gain Check, Check and thensome! Check (yes! Let's all take some.)
  • Trouble concentrating What? Huh? Oh yeah, Check!

LYRICA may cause serious allergic reactions. Yup.

Call your doctor right away if you think you have any of the following symptoms of a serious allergic reaction:

• swelling of the face, mouth, lips, gums, tongue or neck check, check, check, check, check and check!

• have any trouble breathing been (GASP!) there

• Other allergic reactions may include rash, hives and blisters. yup, yup, yup.

2. LYRICA may cause dizziness and sleepiness. CheCk and yeeawn- yup.

• Do not drive a car, work with machines, or do other

dangerous activities until you know how LYRICA affects how alert you are. Ask your doctor when it is okay to do these activities.

3. LYRICA may cause problems with your eyesight, including blurry vision. check!

• Call your doctor if you have any changes in your eyesight. Hello, Doc?

So there you go. Pretty much every side effect of this wonder drug is a symptom that you probably already have! Yeah, those poor people with Social Anxiety get help that equals gas, diarrhea, mood swings and sexual dysfunction! And for those of us with Fibromyalgia... we get to take a magic pill that gives us our current symptoms.

I love science.

add to sk*rt

13 comments:

Boy Mom said...

"Yeah, those poor people with Social Anxiety get help that equals gas, diarrhea, mood swings and sexual dysfunction!" Cause those little side effects aren't gonna cause increased Social Anxiety.

And Heavens knows if you've already got the symptoms a little pill that gives you more of those symptoms can't hurt.

Hilarious Post!

S'mee said...

I tell ya! Maybe we should become pharmaceutical research scientists! We sure couldn't make things any worse!

The Pea said...

Smee' When I was working with an internist many years ago. He would laugh when people said they had been diagnosed with fibromyalgia. He would say it was just a blanket excuse diagnoses. He would say it was a lazy dr.s way out! My mother disagreed and would tell me it was a real thing. But, I never got over the fact that so many different people with so many different problems were being diagnosed with the same thing??? Now a pill which is at core an anti-anxiety med. I think these people are being taken for a ride and may have real problems that are now being treated by a drug that will make them feel all better because it is an opiate at the core?!?!?!

So many drugs so many side effects. So afraid am I to take ANYTHING.

S'mee said...

amen sistah! It's weird because the first thing they did when they diagnosed me was put me on an anti-depressant( huh wha???) What a huge freak of a mistake. I was disparate to get rid of the pain so I partook. I went away. I couldn't think and truth be told I think it made me depressed! I am normally pretty happy, but e-gads!

No more meds or me!

Yolanda said...

LOL!! I agree with Boy Mom, this post was HILARIOUS...and SAD, in that it is true!!!

S'mee said...

Thanks Yolanda!

Molly Doe said...

My mom read an article and discovered she has all the side effects that come from ingesting too much caffeine. Except my mom doesn't ingest caffeine. She doesn't drink caffeinated drinks (blueberry juice, water, and the occasional root beer), she doesn't take excedrin, etc.

My dad told her to start drinking lots of Dr. Pepper, and then quit cold turkey. That way, maybe her symptoms will all disappear. I'm thinking the same logic (or lack thereof) could apply here. Take Lyrica to give you your symptoms, and then hope they go away once you get off it!

S'mee said...

Ah yes, the "slam your hand in the car door to relieve the pain you're feeling while trying to rid yourself of a kidney stone." kind of logic. I think you and I have the same doctor!

The Hobbit said...

Oh s'mee got anything to keep me from peeing my pants 'cause that's what I almost did reading this post.I think that's one of the funniest yet.Just glanced up at the kidney stone door slamming thing.Now I'm really howling.Do I have a sick sense of humor??or what?? Sorry laughter has always been my best medicine and defense

S'mee said...

Hobbit you're too generous, but I'll take it! Thanks!

Rynell said...

Drugs are such spendy ways to give ourselves side effects, no?

Mark LDS Music said...

There's really no such thing as "side effects". There's really only "effects". Some of them are desired, others not so much.

S'mee said...

Bingo Mark, Bingo!